Alert archive / Maine / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Gray, ME

August 3, 2004Cumberland County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 3, 2004, 5:20 PM EDT for Cumberland County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2004, 5:20 PM EDT (21:20 UTC)
Expired
Aug 3, 2004, 5:45 PM EDT
In force
25 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Cumberland County, ME

The radar

The Portland,ME radar (KGYX), 11 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:24 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 3, 4:24 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
424 PM EDT TUE AUG 3 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...THIS AFTERNOON...AREA OF
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NEW HAMPSHIRE AND
WESTERN MAINE MOUNTAINS AND FOOTHILLS.  EXPECT ANOTHER AREA OF
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT TO MOVE SE
FROM CANADA THIS EVENING AND OVERNIGHT  THE PRECIP SHOULD END FROM NW
TO SE BY MORNING AND NORTHERN AND WESTERN AREAS WILL LIKELY SEE SOME
CLEARING BY MORNING.  WITH LIGHT WINDS FOG WILL FORM IN AREAS THAT
SEE CLEARING.

AFTER FOG BURNS OFF, WEDNESDAY SHOULD BE NICE SUMMER DAY WITH
COMFORTABLE HUMIDITY LEVELS AS NW WINDS BRING IN DRIER AIR.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
DELAY IN PRODUCT ISSUANCE DUE TO ONGOING SEVERE WEATHER. MODELS ARE
FINALLY IN BETTER AGREEMENT WITH THE SURFACE LOW PASSAGE THURSDAY
AND THURSDAY NIGHT.  INCREASING HIGH CLOUDINESS WITH THICKEN WITH
RAIN DEVELOPING IN THE IMPRESSIVE WARM AIR ADVECTION LATE.

RAIN WILL OVERSPREAD THE FORECAST AREA THURSDAY.  THE SYSTEM IS VERY
WINTER LIKE IN STRUCTURE...AND THE WARM CONVEYER BELT SHOULD ALLOW
FOR DEEP MOISTURE TO BE DRAWN THIS FAR NORTH. WILL MENTION RAIN
HEAVY AT TIMES...AND 2-3 INCH RAINFALL AMOUNTS DURING THURSDAY INTO
THURSDAY NIGHT WILL BE COMMON IN THE UPSLOPE REGION. THE AREA
SHOULD BE ABLE TO TAKE THIS MUCH RAIN...SO NO STATEMENTS ON THE
HEAVY RAIN POTENTIAL WILL BE ISSUED AT THIS TIME.

THE ONSHORE FLOW AND CLOUDS SHOULD KEEP HIGHS CLOSER TO THE COOLER
GFS MOS NUMBERS.  THIS SHOULD BE 15 TO 20 DEGREES BELOW NORMAL FOR
EARLY AUGUST.

THE RAIN WILL EXIT WITH THE SURFACE LOW FOR THURSDAY NIGHT...AND
SCATTERED SHOWERS WILL HOLD ON FRIDAY WITH THE APPROACH OF THE VERY
IMPRESSIVE UPPER TROUGH.  THE WEEKEND SHOULD FEATURE SCATTERED
SHOWERS WITH THE UPPER LOW IN THE VICINITY.
&&

.AVIATION...EXPECT INSTRUMENT FLIGHT RULES IN SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING...THEN
IN AREAS OF FOG TOWARD MORNING.  AFTER THE FOG BURNS OFF WEDNESDAY,
EXPECT VISUAL FLIGHT RULES.

&&

.MARINE...A COLD FRONT WILL CROSS THE WATERS OVERNIGHT.  HIGH
PRESSURE WILL BUILD ACROSS THE WATERS WEDNESDAY.  WINDS AND SEAS ARE
EXPECTED TO BE BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH
WEDNESDAY.

IN THE LONGER TERM...WINDS AND SEAS SHOULD COME UP WITH THE APPROACH
OF THE SURFACE LOW. DEPENDING ON LOW POSITION...MAY SEE SMALL CRAFT
WIND GUSTS LATE. AFTER THIS...SEAS IN THE NORTHEAST FLOW SHOULD
COME UP TO SMALL CRAFT LEVELS FOR THURSDAY AFTERNOON AND THURSDAY
NIGHT.  WINDS SHOULD DROP OFF THURSDAY NIGHT WITH THE WEAKENING
LOW...BUT SEAS SHOULD REMAIN UP IN THE SWELL FROM ALEX AS HE PASSES
WELL EAST OF THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&

SHORT TERM...JENSENIUS
LONG TERM...
Hazardous weather outlook, Aug 3, 2:41 AM EDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
241 AM EDT TUE AUG 3 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-040640-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL WALDO ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME-
KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH-
NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH-
SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH-
241 AM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 3, 1:51 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
151 PM EDT TUE AUG 3 2004

MEZ007>009-031950-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-NORTHERN OXFORD ME-
151 PM EDT TUE AUG 3 2004

...STRONG THUNDERSTORMS WILL AFFECT THE MOUNTAINS OF WESTERN MAINE
THROUGH 345 PM...

LOOK FOR AN AREA OF SHOWERS AND STRONG THUNDERSTORMS TO AFFECT THE
MOUNTAINS OF WESTERN MAINE THROUGH 345 PM.  EXPECT THE STRONGEST
THUNDERSTORMS TO AFFECT WILSONS MILLS...DAVIS...RANGELEY AND EUSTIS
THROUGH 245 PM WITH WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL
AND FREQUENT LIGHTNING.

IN ADDITION...UP TO 2 INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR
WITH THE STRONGER STORMS.  THIS COULD RESULT IN LOCALIZED FLOODING AS
WELL AS SHARP RISES ON SMALL STREAMS AND CREEKS. IF YOU PLAN TO
BE OUTSIDE IN THE MOUNTAINS OF WESTERN MAINE THIS AFTERNOON...BE ON
THE ALERT FOR THREATENING WEATHER AND BE PREPARED TO SEEK SHELTER AS
THUNDERSTORMS APPROACH.

HAYES
Local storm report, Aug 3, 3:03 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     3 SW COLEBROOK          44.86N 71.54W
08/03/2004                   COOS               NH   LAW ENFORCEMENT

            TREES DOWN ON A HOUSE IN COLUMBIA

&&
Special weather statement, Aug 3, 3:20 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
320 PM EDT TUE AUG 3 2004

MEZ008-009-013-014-031950-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
320 PM EDT TUE AUG 3 2004

A LINE OF THUNDERSTORMS IN THE WESTERN MAINE MOUNTAINS WILL BE MOVING
THROUGH MOSCOW...SOLON...MADISON AND FARMINGTON BY 400 PM.  THESE
STORMS ARE PRODUCING HEAVY DOWNPOURS AND MAY HAVE STRONG GUSTY WINDS
AND HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Aug 3, 3:25 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
325 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     ANDOVER                 44.64N 70.75W
08/03/2004                   OXFORD             ME   CO-OP OBSERVER

            BRANCHES DOWN AND PEA SIZE HAIL.

&&
Local storm report, Aug 3, 3:56 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
356 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     RUMFORD                 44.55N 70.55W
08/03/2004                   OXFORD             ME   NEWSPAPER

            POWER LINES DOWN

&&
Special weather statement, Aug 3, 4:42 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT TUE AUG 3 2004

MEZ019>022-024>028-032141-
ANDROSCOGGIN ME-COASTAL CUMBERLAND ME-COASTAL WALDO ME-
INTERIOR CUMBERLAND ME-INTERIOR WALDO ME-KENNEBEC ME-KNOX ME-
LINCOLN ME-SAGADAHOC ME-
442 PM EDT TUE AUG 3 2004

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND SOUTHWEST
MAINE THROUGH 600 PM...

LOOK FOR A LINE OF SHOWERS AND STRONG THUNDERSTORMS TO AFFECT
PORTIONS OF SOUTHWEST AND CENTRAL MAINE WITH GUSTY WINDS...SMALL HAIL
AND VERY HEAVY RAINS.  AS THE STRONGEST STORMS AFFECT
BURNHAM...ALBION..CHINA AND PALERMO IN CENTRAL MAINE THROUGH 515
PM....EXPECT WIND GUSTS TO 40 MPH...PEA SIZED HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING.  IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF
RAIN MAY FALL IN LESS THAN 3O MINUTES...RESULTING IN STREET FLOODING.

ANOTHER CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
CUMBERLAND...SOUTHERN ANDROSCOGGIN AND SAGADAHOC COUNTIES WITH WINDS
GUSTS TO 40 MPH...SMALL HAIL AND UP TO AN INCH OF RAIN IN LESS THAN
30 MINUTES THROUGH 600 PM.

IF YOU PLAN TO BE OUTSIDE IN THESE AREAS THROUGH EARLY EVENING...BE
ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER WHEN
THUNDERSTORMS APPROACH.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:38 PM EDTSevere Thunderstorm WarningGYXCoos52 min
Aug 3, 5:12 PM EDTSpecial Marine WarningGYX63 min
Aug 3, 2:42 PM EDTSevere Thunderstorm WarningGYXOxford63 min
Aug 3, 3:45 PM EDTSevere Thunderstorm WarningGYXSomerset60 min

Nearby

Severe Thunderstorm Warnings in Maine, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.